Unintentional weight gain occurs when you put on weight without increasing your consumption of food or liquid and without decreasing your activity. This occurs when you’re not trying to gain weight. It’s often due to fluid retention, abnormal growths, constipation, or pregnancy.
Unintentional weight gain can be periodic, continuous, or rapid.
Periodic unintentional weight gain includes regular fluctuations in weight. One example of unintentional weight gain is experienced during a woman’s menstrual cycle. Periodic, but longer-term unintentional weight gain is often the result of pregnancy, which lasts nine months.
Rapid unintentional weight gain may be due to medication side effects. Many cases of unintentional weight gain are harmless. But some symptoms experienced along with rapid weight gain may signal a medical emergency.
One of the most common causes of unintentional weight gain is pregnancy. But many women do intentionally eat more to support the growth of the baby. During pregnancy, most women put on weight as the baby grows.
This extra weight consists of the baby, placenta, amniotic fluid, increased blood supply, and an enlarging uterus.
Typically between the ages of 45 and 55, women enter a stage called menopause.
During a woman’s reproductive years, estrogen — one of the hormones responsible for regulating menstruation and ovulation — begins to decline. Once menopause occurs, estrogen is too low to induce menstruation.
A decrease in estrogen can cause women in menopause to experience weight gain around the abdominal region and the hips. Aside from the hormonal changes of menopause, women diagnosed with polycystic ovarian syndrome (PCOS) may also experience weight gain.
Hormonal changes in your middle years can also cause your metabolism to slow down, leading to weight gain.
Other medical conditions affecting hormone levels can cause weight gain in both sexes. These include:
- increased cortisol (stress hormone) production, such as that in Cushing’s syndrome
- increased aldosterone production
Periodic weight gain is often due to the menstrual cycle. Women may experience water retention and bloating around the time of their period. Changing levels in estrogen and progesterone may cause gain weight. Usually, this is a weight increase of a few pounds.
This type of weight gain subsides when the menstrual period ends for the month. It often reappears the next month after the menstrual period starts again, and sometimes during ovulation.
Unexplained rapid weight gain may be the result of fluid retention. This leads to fluid swelling, also known as edema, which can cause your limbs, hands, feet, face, or abdomen to look swollen.
People with heart failure, kidney disease, liver disease, or those taking certain medications may experience this type of weight gain.
You should always report rapid or significant weight gain and fluid retention to your doctor, even if no other symptoms are present.
Unintentional weight gain can be due to certain medications, including:
- antipsychotic medications
- birth control pills
Depending on the cause, symptoms of unintentional weight gain can differ from person to person. Symptoms associated with this type of weight gain may include abdominal discomfort or pain and bloating.
You can also experience visible swelling in the abdomen and other areas of the body, including the extremities (arms, legs, feet, or hands).
You should see a doctor immediately if you experience the following symptoms:
- skin sensitivity
- shortness of breath
- difficulty breathing
- heart palpitations
- changes in vision
- rapid weight gain
When these symptoms accompany unintentional weight gain, they can sometimes signal a serious condition.
Your doctor will ask several questions about your symptoms, lifestyle, and medical history. They also may take a blood sample to check hormone levels, kidney function, liver function, and other health markers that can show medical problems.
There are several ways to treat unintentional weight gain. The best method of treatment depends on the cause of your unintentional weight gain.
If a hormonal imbalance is the cause, your doctor may prescribe medication to balance your hormone levels. The medication will depend on what hormones are affected. These medications are often used long-term.
If a medication you’re taking is the cause of the problem, your doctor will recommend alternative treatments.